October 13, 1978

Minoxidil and Cardiac Enlargement-Reply

Author Affiliations

The University of Texas Health Science Center at Dallas Dallas

JAMA. 1978;240(16):1713-1714. doi:10.1001/jama.1978.03290160031007

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


We are in agreement with most of the points of Dr Svahn's letter. The cardiac enlargement occurring as a result of minoxidil therapy is probably related to druginduced salt and water retention, since hemodialysis can alleviate the cardiac enlargement. Cardiac enlargement develops in some patients and not in others. We suspect differences in renal capacity to excrete salt and water as the explanation for this variability, rather than some mystical alteration of intravascular-extravascular distribution of body fluids.

Incidentally, in our experience, a relatively small fraction of the patients sustain good control of BP with long-term substitution of hydralazine for minoxidil. Other new agents are currently under investigation as alternatives to minoxidil in those patients with salt and water problems.